Colorado, 2008High Wind in Colorado, January 5, 2008
January 5, 2008 · NWS PUB · 8 events in 8 counties and zones
Highs winds struck parts of the eastern mountains and I-25 corridor in advance of a major winter storm. Two semi-trailers were overturned on I-25 on the north side of Colorado Springs, but there were no injuries.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Highs winds struck parts of the eastern mountains and I-25 corridor in advance of a major winter storm. Two semi-trailers were overturned on I-25 on the north side of Colorado Springs, but there were no injuries. Three semi-trailers were overturned south of Walsenburg in Huerfano County and in northern Las Animas County, north of Trinidad. No injuries occurred. There was some minor damage in Walsenburg, mainly to signs and the side of a building, where some bricks were dislodged. In Colorado Springs, a power line blew down on the west side, starting a blaze which destroyed a business. Damage estimates with this non-severe wind in west-central Colorado Springs was $1 million.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jan 5, 4:46 AM MST, 14 minutes earlier.
Area forecast discussion, Jan 5, 4:46 AM MST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
446 AM MST SAT JAN 5 2008
.SHORT TERM...
(TODAY AND TONIGHT)
SHORT TERM CONCERNS REMAIN SNOW ACROSS THE CONTINENTAL DVD ALONG
WITH WIND AND TEMPERATURES ACROSS THE EASTERN MTS AND PLAINS.
CURRENT WATER VAPOR IMAGERY AND RUC UPPER AIR ANALYSIS INDICATING
INCREASING SOUTHWEST FLOW ALOFT ACROSS THE STATE AS BROAD UPPER
TROUGH CONTINUES TO DIG ACROSS THE WEST COAST WITH DEEP MOISTURE
PLUME MOVING ACROSS THE GREAT BASIN AND INTO CENTRAL COLORADO ATTM.
AT THE SFC...LEE TROUGH CONTINUES TO DEEPEN ACROSS THE I-25 CORRIDOR
WITH REGIONAL RADARS INDICATING WIND SIGNATURES ACROSS THE EASTERN
MTS ATTM.
TODAY AND TONIGHT...NAM 00Z AND 06Z RUNS STILL INDICATING THE
POSSIBILITY OF STRONG MT WAVE DEVELOPMENT ACROSS THE EASTERN SLOPES
OF THE RAMPART RANGE WITH A MOUNTAIN TOP STABLE LAYER...GOOD
TEMPERATURE PROFILE AND WEAK REVERSE WIND SHEAR. RUC13 X-SECTIONS
ALSO INDICATING DECENT MT WAVE PROFILE AS WELL...AND WITH AF ACADEMY WIND
SENSORS AND A SPOTTER INDICATING GUSTS BETWEEN 55-65 MPH WEST OF
I-25...WILL GO AHEAD AND ISSUE A HIGH WIND WARNING FOR THE LOWER
EAST SLOPES OF THE RAMPART RANGE THROUGH 18Z. HAVE NOT ISSUED FOR
TELLER COUNTY OR THE REST OF THE SOUTHEAST MTS WITH HIGHER
CRITERIA...THOUGH STILL EXPECTING WESTERLY WINDS OF 20-35 MPH WITH
GUSTS TO BETWEEN 55 AND 65 MPH THROUGH THE DAY. SHOULD SEE GUSTY
WINDS OF 15 TO 35 MPH CONTINUING TO MIX DOWN ACROSS THE REST OF THE
EASTERN PLAINS OWNING TO ANOTHER DAY OF WELL ABOVE SEASONAL
TEMPERATURES...THOUGH WILL BE TEMPERED BY INCREASING CLOUDS.
COULD SEE A FEW SHOWERS ACROSS THE EASTERN MTS TONIGHT THOUGH WITH
DOWNSLOPE FLOW NOT EXPECTING MUCH ACROSS THE REST OF THE PLAINS.
HAVE NOT CHANGED MUCH WITH CURRENT WINTER STORM WARNINGS ACROSS THE
SW AND CENTRAL MTS...AS MODELS REMAIN IN GOOD AGREEMENT WITH DEEP
AND MOIST WEST TO SOUTHWEST FLOW PERSISTING THROUGH THE PERIOD.
SHOULD CONTINUE TO SNOW..HEAVY AT TIMES ACROSS THE SAN JUAN MTS INTO
TONIGHT. ACROSS THE CENTRAL MTS...LIGHT TO MODERATE SNOW LOOKS TO
CONTINUE THROUGH THE DAY...AND INCREASES TONIGHT AS FLOW BECOMES
MORE WESTERLY ALONG WITH INCREASING LAPSE RATES. CURRENT SNOW GRIDS
REMAIN ON TARGET WITH BETWEEN 10 AND 20 INCHES EXPECTED THROUGH
TONIGHT...ALONG WITH WESTERLY WINDS OF 25 TO 45 MPH MAKING FOR VERY
HAZARDOUS TRAVEL ACROSS THE MTS. -MW
.LONG TERM...
(SUNDAY THROUGH FRIDAY)
...SNOW MACHINE CONTINUES FOR CONTINENTAL DIVIDE THROUGH MONDAY...
WEST TO SOUTHWEST FLOW ALOFT WILL CONTINUE AS UPPER TROF
APPROACHES FROM THE WEST WITH OCCASIONAL HEAVY SNOW AND BLOWING
SNOW ALONG DIVIDE LIKELY THROUGH MONDAY. TROF AT 700MB OVERHEAD
ON MONDAY THEN SHIFTING EAST TUESDAY. SHOULD SEE A LULL IN THE
SNOW ACTIVITY BEHIND THE 700MB TROF. SURFACE LOW DEVELOPS OVER
EASTERN COLO OR WRN KS WITH SURFACE COLD FRONT PUSHING ACROSS THE
EASTERN PLAINS MONDAY. SOME LIGHT PRECIP OVER EASTERN PLAINS
ASSOCIATED WITH BOUNDARY BUT LOOKS LIKE A PRETTY QUICK SHOT AS
MID/UPPER LOW MOVE INTO CENTRAL PLAINS. NEXT SYSTEM RIPPLES ACROSS
AT MIDWEEK FOLLOWED BY ANOTHER ONE AT THE END OF THE WEEK. BEST
CHANCE FOR SNOW ALONG CONTINENTAL DIVIDE WITH NOT MUCH MOISTURE
AVAILABLE WHEN SYSTEMS TRACK OVER EASTERN PLAINS. ECMWF IS A
LITTLE MORE AGGRESSIVE WITH THE MID WEEK SYSTEM BUT SEEMS TO HAVE A
BETTER HANDLE ON THE QPF ESPECIALLY OVER THE EASTERN PLAINS. USED
ECMWF TIMING AND AREAL COVERAGE FOR POPS MONDAY NIGHT-EARLY
TUESDAY THEN KEPT WITH EARLIER FORECAST FOR THE REST OF THE WEEK.
LEFT TEMP AND DEW POINT FORECASTS ALONE. -FORTUNE-
&&
.AVIATION...VFR CONDITIONS ARE EXPECTED TO CONTINUE FOR TAF SITES
TONIGHT...WITH SNOW SHOWERS ALONG AND WEST OF THE CONTDVD. LLWS
WILL CONTINUE FOR THE COS AREA THROUGH THE LATE MORNING WHEN
WESTERLY WINDS WILL MIX DOWN TO THE SFC.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 11 AM MST THIS MORNING FOR COZ084-085.
WINTER STORM WARNING UNTIL 5 PM MST MONDAY FOR COZ058-060-066-
068.
&&
23/21
Hazardous weather outlook, Jan 4, 5:55 AM MST, 23 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
555 AM MST FRI JAN 4 2008
COZ058>089-093>099-051300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
555 AM MST FRI JAN 4 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.
.DAY ONE...TODAY AND TONIGHT
LIGHT ACCUMULATING SNOWFALL WILL BE POSSIBLE ACROSS THE SOUTHWEST
AND CENTRAL MOUNTAINS LATE TONIGHT...AS AVAILABLE MOISTURE INCREASES
AHEAD OF STRONG WINTER WEATHER SYSTEM MOVING ACROSS THE GREAT BASIN
REGION OVERNIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SEVERAL BOUTS OF SNOW...HEAVY AT TIMES...ARE FORECAST FOR THE
SOUTHWEST AND CENTRAL MOUNTAINS ALONG THE CONTINENTAL DIVIDE
SATURDAY THROUGH MONDAY. THE THREE DAY STORM TOTAL SNOW ACCUMULATIONS
COULD REACH 1 TO 4 FEET FOR MANY LOCATIONS ALONG THE CONTINENTAL
DIVIDE...ESPECIALLY THE EASTERN SAN JUAN MOUNTAINS. BRISK TO WINDY
CONDITIONS...INCLUDING WIND GUSTS UP TO 55 MPH...LOOK TO CREATE
BLOWING AND DRIFTING SNOW ALONG THE CONTINENTAL DIVIDE. THIS WOULD
INCREASE THE THREAT OF DANGEROUS MOUNTAINOUS DRIVING...ESPECIALLY
PASSES ABOVE 9500 FEET...SATURDAY THROUGH MONDAY. EAST OF THE
CONTINENTAL DIVIDE...BREEZY TO VERY WINDY CONDITIONS WILL BE
POSSIBLE FRIDAY THROUGH SUNDAY. WIND GUSTS AROUND 65 MPH ARE
FORECAST FOR THE WET AND SANGRE DE CRISTO MOUNTAINS...INCLUDING
PIKES PEAK...HIGHER TERRAIN FRIDAY THROUGH SUNDAY. THERE IS A LOW
PROBABILITY FOR MINOR ACCUMULATING SNOW EAST OF THE CONTINENTAL
DIVIDE ACROSS THE VALLEYS AND SOUTHEASTERN COLORADO MOUNTAINS
INCLUDING THE ADJACENT PLAINS SUNDAY THROUGH MONDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS MAY
BE POSSIBLE ACROSS THE SOUTHWEST AND CENTRAL MOUNTAINS LATE TONIGHT.
High Wind, Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft
- When
- January 5, 5:00 AM MST to 12:00 PM MST
- Where
- Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft forecast zone
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 38.832, -104.526 (the zone’s center; the record gives no point)
High Wind, Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft
- When
- January 5, 8:00 AM MST to 9:00 AM MST
- Where
- Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft forecast zone
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Other Federal Agency
- Coordinates
- 37.992, -105.637 (the zone’s center; the record gives no point)
High Wind, Northern Sangre de Cristo Mountains Above 11000 Ft
- When
- January 5, 8:00 AM MST to 9:00 AM MST
- Where
- Northern Sangre de Cristo Mountains Above 11000 Ft forecast zone
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Other Federal Agency
- Coordinates
- 37.867, -105.544 (the zone’s center; the record gives no point)
High Wind, Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft
- When
- January 5, 8:00 AM MST to 9:00 AM MST
- Where
- Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft forecast zone
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- Other Federal Agency
- Coordinates
- 37.426, -104.809 (the zone’s center; the record gives no point)
High Wind, Southern Sangre de Cristo Mountains Above 11000 Ft
- When
- January 5, 8:00 AM MST to 9:00 AM MST
- Where
- Southern Sangre de Cristo Mountains Above 11000 Ft forecast zone
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Other Federal Agency
- Coordinates
- 37.426, -104.809 (the zone’s center; the record gives no point)
High Wind, Westcliffe Vicinity / Wet Mountain Valley Below 8500 Ft
- When
- January 5, 8:00 AM MST to 9:00 AM MST
- Where
- Westcliffe Vicinity / Wet Mountain Valley Below 8500 Ft forecast zone
- Measured
- 66 kt (76 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.897, -105.164 (the zone’s center; the record gives no point)
High Wind, Wet Mountains Between 8500 and 10000 Ft
- When
- January 5, 8:00 AM MST to 9:00 AM MST
- Where
- Wet Mountains Between 8500 and 10000 Ft forecast zone
- Measured
- 84 kt (97 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 38.110, -105.070 (the zone’s center; the record gives no point)
High Wind, Wet Mountains Above 10000 Ft
- When
- January 5, 8:00 AM MST to 9:00 AM MST
- Where
- Wet Mountains Above 10000 Ft forecast zone
- Measured
- 66 kt (76 mph) estimated gust
- Reported by
- Other Federal Agency
- Coordinates
- 37.989, -104.947 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Wisconsin, January 5 to 7, 20082 deaths · 20 events
- Dense Fog in Iowa, January 5 to 8, 20081 death · 3 injured · 19 events
- Wildfire in Texas, January 5, 20085 injured · $25,000 · 1 event
- Heavy Snow and Heavy Rain in Arizona, January 5 to 7, 200812 events
- Winter Storm in Colorado, January 5 to 7, 20087 events
- Dense Fog in Illinois, January 5 to 8, 20086 events
- High Wind in Colorado, January 5, 200879 kt wind · 3 events
- Winter Storm in Colorado, January 5 to 7, 20083 events
- High Wind in New Mexico, January 5, 200854 kt wind · 3 events
- Heavy Snow in Oregon, January 5 to 7, 20083 events
- High Wind in Texas, January 5 to 6, 200857 kt wind · 2 events
- Avalanche in Idaho, January 5, 2008$10,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 76484, 76476, 76477, 76478, 76479, 76480, 76482, 76483.